Alert archive / Minnesota / Flash Flood Warnings in 2002
Flash Flood Warning 5, NWS Duluth, MN
NWS Duluth, MN issued this flash flood warning at Jul 7, 2002, 10:26 PM CDT for Douglas County, Wisconsin; 6 counties in Minnesota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2002, 10:26 PM CDT (03:26 UTC)
- Expired
- Jul 8, 2002, 4:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
Counties Aitkin County, MN, Carlton County, MN, Cass County, MN, Crow Wing County, MN, Pine County, MN, Saint Louis County, MN, Douglas County, WI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 3.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 123 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1250 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KDLH 080326 FFWDLH MNC001-017-021-035-115-137-WIC031-080915- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DULUTH MN 1013 PM CDT SUN JUL 7 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * FLASH FLOOD WARNING FOR... CROW WING COUNTY IN EAST CENTRAL MINNESOTA CARLTON COUNTY IN NORTHEAST MINNESOTA PINE COUNTY IN EAST CENTRAL MINNESOTA DOUGLAS COUNTY IN NORTHWEST WISCONSIN CASS COUNTY IN NORTH CENTRAL MINNESOTA AITKIN COUNTY IN EAST CENTRAL MINNESOTA SOUTHERN ST. LOUIS COUNTY IN NORTHEAST MINNESOTA * UNTIL 415 AM CDT * AT 1013 PM THE AITKIN COUNTY SHERIFFS OFFICES REPORTED HEAVY RAIN WAS CAUSING HYDROPLANING ON SOME ROADS. THIS IS LIKELY THE SAME CONDITION THAT EXISTS OR WILL DEVELOP BETWEEN BRAND AND DULUTH. * THE GROUND HAS ALREADY BEEN SATURATED BY 1 TO 2 INCH RAINFALL DURING THE EVNING. ADDITIONAL RAIN OF AN INCH OR TWO WILL RUNOFF AND CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS... STREETS...UNDERPASSES AND DITCHES ALONG ROADS. THIS COULD ALSO LEAD TO ROAD WASH OUTS AND FLOODING OF NEARBY LOW AREAS. SOME CITIES AFFECTED BY THIS FLASH FLOOD WARNING ARE BRAINERD.... WALKER...HACKENSACK...PILLAGER...PINE RIVER...AITKIN... MCGREGOR...CARLTON...MOOSELAKE...DULUTH...AND FLOODWOOD. BE ESPECIALLY CAUTIOUS TONIGHT. IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. .END LAT...LON 4720 9184 4643 9235 4609 9483 4680 9477 && CS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 9:10 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jul 7, 9:10 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
910 PM CDT SUN JUL 7 2002
SFC FNT STRETCHES FROM LOW IN ERN SD TWD DLH. 925MB JET INTERSECTS
THE FNT WHERE TSTMS CONT TO FIRE IN W-C MN. THE 300 MB DVRGC FIELDS
LY ALONG THE FNT AS WELL. SO WE CAN EXPECT MILD TRAINING ALG THE FNT
INTO WRN LK SUPR AND EXTREME NWRN WI OVR NGT. OVR NRN MN WHERE
STRONG VORT CNTR IS, PCPN HAS BEEN DIMINISHING. IT COULD BE THAT
MSTR IS BEING ABDUCTED BY THE CNTRL MN CONVECTION. JUST THE SAME, A
FEW EPISODES OF MDT RAIN SHOW UP ON AWOS AND ASOS REPORTS. HOWEVER,
SRN DLH CWA S OF A LINE FROM BRD TO DLH TO ASX ARE STILL PRONE TO
REPEATED TSTMS. ANOTHER S/WV WILL SWING SEWD LATE TNGT AND MON MRNG
AND WILL ADD SOME ENERGY TO THE TSTMS AS IT ENTERS WI. KEY TO ENDING
PCPN IS THE DIV-Q FIELD. THE WRN PTN IN NWRN MN CORRESPONDS WELL
WITH THE CLEARING LINE. NO BIG CHANGES NEEDED ON ZONES EXCEPT TO
LOWER THE STRONG WORDING IN NRN MN. WELL KEEP THE FLOOD WATCH GOING
SINCE MUCH OF THE AREA HAS HAD LOCALIZED HEAVY RAIN OVER THE PAST
FEW DAYS AND WATER REMAINS HIGH ON SOME STREAMS.
.DLH...FLOOD WATCH ENTIRE CWA TNGT AND MON.
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009
CSThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 10:49 PM CDT | Flash Flood Warning | DLH | Douglas | 5 hr |
| Jul 7, 7:51 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 39 min |
| Jul 8, 12:50 AM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Pine | 55 min |
Nearby
Flash Flood Warnings in Minnesota, 2002Flash Flood Warnings in Wisconsin, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.